Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 8, 2016, 4:35 AM EDT for Surry County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 4:35 AM EDT (08:35 UTC)
- Expired
- Aug 8, 2016, 5:15 AM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
County Surry County, NC
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WWUS81 KRNK 080835
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT MON AUG 8 2016
NCZ003-004-020-VAZ032-080915-
YADKIN-SURRY-STOKES-PATRICK-
435 AM EDT MON AUG 8 2016
...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHERN
YADKIN...EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN
PATRICK COUNTIES...
AT 432 AM EDT...AN AREA OF MODERATE TO HEAVY RAIN SHOWERS WAS
LOCATED FROM BOONVILLE TO ARARAT...MOVING NORTH AT 20 MPH.
RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3656 8067 3656 8061 3661 8062 3665 8060
3659 8031 3623 8050 3622 8081
TIME...MOT...LOC 0832Z 195DEG 11KT 3641 8055
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:29 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 8, 3:29 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 329 AM EDT Mon Aug 8 2016 .SYNOPSIS... A stationary front over the Carolinas will provide the focus for clouds and showers the next several days. High pressure will build across the area by Thursday shifting the flow from southeast to southwest and increasing our warmth. && .NEAR TERM /THROUGH TONIGHT/... As of 310 AM EDT Monday... Looking at a wetter day with dewpoints heading back up. Radar this morning showed scattered to broken areas of showers with best coverage in the NC foothills and Triad. The 00z models and high-res models all favor a wetter day, but especially in the southern sections this morning with a wave or two of rain showers moving northward through the day. Models do vary on where the best threat lies, but all in all at least 50/60 pops warranted over most of the forecast area. The front to our south should stay in the general area of Central/Southern North Carolina thru the period with tropical moisture from remnant low along the Florida Panhandle overruns this boundary. At the moment we were fortunate to miss out on heavy rain Sunday. Given the pattern, and the fact the showers are moving at a decent enough pace, will hold off on any flash flood watches. The east to southeast flow will stay a factor in possibly enhancing the rainfall amounts across the Blue Ridge south of Roanoke and into the NC foothills and piedmont. Will highlight the threat for localized flooding mainly south of the Virginia/North Carolina border for today/tonight. Rainfall amounts today-tonight will average a quarter inch but with deeper convection and possible training per some n-s oriented bands, rainfall amounts could exceed 3 inches. As far as thunderstorms go, will be elevated and severe threat is very low, so dealing with just heavy rain for now. Highs today will stay limited by the extensive cloud cover. Any sun that shows up will be short lived. Similar to yesterday except more clouds in the north, highs will be mainly in the 70s. Tonight, models continue to advertise differences in terms of best lift and where rainfall will occur. The Nam/Euro keep threat more along/west of the Blue Ridge overnight while the GFS shifts it to the piedmont. The 00z HiResW-ARW was doing the better job this morning in depicting the convection near I-40 and it favors middle of the road between the synoptic models tonight so will have best threat along and east of the Blue Ridge given continued upslope flow. By daybreak Tuesday we will some reduction in coverage and may even be dry over the WV/Far SW VA counties. Do not see much in the way of clearing so with plenty of cloud cover and elevated dewpoints lows will be in the 60s, which is close to normal for early August. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 230 AM EDT Monday... During the Tuesday and Wednesday portion of the forecast, the region will get locked into a pattern that has high pressure anchored off the New England coast, while low pressure makes slow progress east along the panhandle of Florida. This scenario will keep a healthy onshore flow of moisture across the SC/GA coast that will continue northwest into our region. The result will daily showers and storms across the region, with the focus for the greatest concentration along and near the crest of the Blue Ridge where the affects of upslope will be maximized. Wednesday into Thursday, the center of the surface high off the New England coast will sag south and be positioned to the east of the NC coast. This slight change in pattern will help redirect on our low level flow to one that trends from southeast to southwest. This will mean we lose our upslope flow, but now moisture will stream into the region from the Gulf of Mexico rather than the Atlantic. Regardless, the pattern will remain one conducive to additional rounds of showers and storms. Coverage during this entire time period will be greatest in the afternoon during peak heating of the day, and be least late at night into the early part of the next morning. Temperatures during the period will trend a degree or two higher each day. Highs temperatures will be close to normal, but low temperatures will average five to ten degrees above normal. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 330 PM EDT Sunday... As we head toward the latter portion of the week a short wave moving through the Great Lakes region will dig a trof into the eastern part of the US. This will allow southwesterly flow aloft to start picking up additional remnants of a tropical circulation over the Gulf coast ahead of a very slow moving frontal boundary approaching from the northwest. This will boost precipitable water values 2 sigma levels above normal and increase the threat for excessive heavy rainfall and hydro issues. Guidance is starting to evolve a consensus in bringing the approaching front into the region on Sunday, making this a day to watch since the front will be loaded with moisture and enhanced lift from the entrained tropical circulation. High temperatures will trend steadily upward to slightly above seasonal norms, while conditions at night also trend warmer and remain quite muggy. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... As of 140 AM EDT Monday... Look for ceilings to start dropping to low end VFR into MVFR at all sites as we head through the morning. Aviation issues will center around how low cigs drop and any restriction to vsbys per rain and patchy fog. With the pattern favoring more rain toward the southern end of our forecast area and somewhat west of the Blue Ridge will be leaning toward more pessimistic forecasts at ROA/BCB/DAN in terms of rain. Models yesterday showed too much coverage and the front moved far enough south. However, the moisture seen per satellite is pushing back north. Best threat of showers will in Danville in the 09z-15z time frame and ROA/BCB/BLF/LYH in the 11-15z time frame with BCB/ROA more likely to see vsbys down to MVFR and possibly IFR. Will not get too fancy in the forecast this afternoon as models are variable in showing where the best lift and coverage will be ranging from BCB-BLF per NAM, to LYH/DAN per Euro and Danville south per GFS. For now will be going VCSH as needed. Ceilings and vsbys should start to surge up toward low end VFR this afternoon but could stay MVFR at times near BCB/BLF/ROA. Ceilings to drop again tonight as usually the case in this pattern of east-southeast flow in the low levels. Extended aviation discussion... Wet pattern is forecast to persist through mid-week with potential for low cigs/vsbys through Wednesday. We may see less coverage of showers toward the second half of the week if high pressure can build in from the mid-Atlantic coast. However, still with easterly flow a threat of lower cigs exists at most sites. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/WP NEAR TERM...WP SHORT TERM...DS LONG TERM...MBS AVIATION...NF/PM/WP
Hazardous weather outlook, Aug 8, 3:43 AM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 343 AM EDT MON AUG 8 2016 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508- 090745- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 343 AM EDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-090745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 343 AM EDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. LOOK FOR SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT TO BRING HEAVY RAIN AT TIMES. THERE IS A POTENTIAL FOR LOCALIZED FLOODING IF THESE STORMS TRAIN OVER THE SAME AREA OR ARE SLOW MOVING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 4:35 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT MON AUG 8 2016
NCZ003-004-020-VAZ032-080915-
YADKIN-SURRY-STOKES-PATRICK-
435 AM EDT MON AUG 8 2016
...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHERN
YADKIN...EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN
PATRICK COUNTIES...
AT 432 AM EDT...AN AREA OF MODERATE TO HEAVY RAIN SHOWERS WAS
LOCATED FROM BOONVILLE TO ARARAT...MOVING NORTH AT 20 MPH.
RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3656 8067 3656 8061 3661 8062 3665 8060
3659 8031 3623 8050 3622 8081
TIME...MOT...LOC 0832Z 195DEG 11KT 3641 8055
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:35 AM EDT | Special Weather Statement | RNK | Henry | 40 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.